Nebraska, 2025

Hail in Nebraska, July 1, 2025

July 1, 2025 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of July 1st. As this activity tracked east into the eastern Nebraska Panhandle and northwestern Sandhills, it became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in the Nebraska Panhandle during the late afternoon hours of July 1st. As this activity tracked east into the eastern Nebraska Panhandle and northwestern Sandhills, it became severe. Hail up to 2 inches in diameter was reported in Sheridan County with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 1, 3:40 PM MST, 2 hours 49 minutes earlier. Its key messages:

  • A slight risk (level 2 of 5) of severe storms is expected across portions of the eastern Panhandle with a marginal risk (level 1 of 5) of severe storms for much of southwest Nebraska and the Sandhills this evening.
  • Drier conditions return for Wednesday into Thursday with scattered thunderstorm chances Thursday night.
  • The next significant precipitation arrives on Friday and Friday evening, although the severe potential is uncertain at this time.
  • Near daily rain and thunderstorms continue through the weekend.
Area forecast discussion, Jul 1, 3:40 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
540 PM CDT Tue Jul 1 2025

.KEY MESSAGES...

- A slight risk (level 2 of 5) of severe storms is expected across
portions of the eastern Panhandle with a marginal risk (level 1 of
5) of severe storms for much of southwest Nebraska and the Sandhills
this evening.

- Drier conditions return for Wednesday into Thursday with scattered
thunderstorm chances Thursday night.

- The next significant precipitation arrives on Friday and Friday
evening, although the severe potential is uncertain at this time.

- Near daily rain and thunderstorms continue through the weekend.

&&

.UPDATE...
Issued at 540 PM CDT Tue Jul 1 2025

Updated the forecast to include severe watch # 482 which is
valid until midnight CDT (11 PM MDT) for the eastern panhandle.
western and northwestern Sandhills and a portion of north
central Nebraska. Current radar observation, shows convection
continues to struggle as it moves east off the higher terrain of
far eastern Wyoming. Currently am more concerned about the
supercell storm currently southwest of Rapid City. This storm
is tracking to the south southeast and may impact the
northeastern Nebraska Panhandle over the next 1 to 3 hours.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 400 PM CDT Tue Jul 1 2025

After a quiet Tuesday, active weather will return by late afternoon
and into tonight as a shortwave trough tracks across the High
Plains. Current observations show increasing moisture across western
Nebraska along with a dryline across eastern Wyoming. As this trough
and dryline progresses eastward through mid to late afternoon, it
will encounter an environment of moderate instability (CAPE values
near 2500 J/kg, steep low level lapse rates, and an area of shear
greater than 30 knots). Convection is anticipated to start between
21Z and 22Z across the Panhandle before tracking east/southeastward
into the evening hours. Greatest threats with these storms will be
large hail (1.5 inch diameter or larger) initially in discrete
supercells before storms become more linear in nature and damaging
winds (65 mph or larger) become the main threat. Overall, these
storms will be primarily diurnally driven and as instability wanes
after sunset the severe potential will decrease. However, there is a
potential that some lingering showers or embedded thunderstorms may
continue through the night across portions of north central
Nebraska. At this time, flash flooding concerns are limited as QPF
totals remain between 0.5 and 0.75 inches. Showers exit into eastern
Nebraska by sunrise Wednesday morning bringing some quieter weather
to the region.

Upper level ridging will begin to build back across the Rockies on
Wednesday keeping dry conditions in place through Thursday. Some
mild warm air advection into the region on both Wednesday and
Thursday will result in a slight increase in temperatures with
widespread low to mid 90s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 400 PM CDT Tue Jul 1 2025

Near daily isolated rain and thunderstorm chances will return on
Thursday night lasting through the weekend. While confidence in
severe risk low, the latest guidance suggest a greater probability
of widespread convection on Friday and Friday night as a cold front
gets dragged across the region. Significant instability and forcing
across the region on Friday into Friday night will lead to stronger
as well as severe storms. Large hail, frequent lightning, heavy
rainfall, and strong wind gusts will be the main threats with the
Friday storms. Also confidence in exact timing is low, but as with
most summer storms, greatest timing of convection will likely be
late afternoon and into the evening potentially impacting holiday
celebrations. Stay tuned to later forecasts on the holiday storm
potential as models get a better handle on the environment.

Otherwise, afternoon and evening storms will continue through the
weekend, however, the severe potential is low at this time. Also the
passage of the cold front on Friday night and a push of cooler air
behind the front Saturday and Saturday night will will result in
temperatures dropping about 5 to 10 degrees across the region by
Sunday. Highs will fall from the upper 80s to low 90s on Friday to
the mid to upper 80s Sunday and Monday. Overnight lows will also
drop over the weekend from the mid 60s to low 70s on Thursday night
into the upper 50s to mid 60s by Saturday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 540 PM CDT Tue Jul 1 2025

There will be a risk for thunderstorms mainly this evening at both
terminals with the greatest risk from 01z through 05z. Some wind
gusts to 40+ KTS may accompany the storms, however, by the time the
storms reach the terminals, they are expected to be diminishing in
intensity. Regardless, there could be a period of moderate to brief
heavy rain with the stronger storms, which may limit visibility to
around 3 SM. Expect a clearing trend after 06z this evening with
mainly clear skies expected overnight tonight through most of the
day on Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Buttler
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Jul 1, 1:40 PM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Tue Jul 1 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-022045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Tue Jul 1 2025 /240 PM MDT Tue Jul 1 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight risk (level 2 of 5) of severe storms is expected this
evening across the eastern Panhandle. A marginal risk (level 1 of 5)
of severe storms is expected across the Sandhills and portions of
southwest Nebraska. Large hail (1.5 diameter or larger) and damaging
winds (65 mph or higher) are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return Thursday night through the weekend. The
threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 1, 4:31 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
531 PM MDT Tue Jul 1 2025

NEZ022-056-020015-
Deuel NE-Garden NE-
531 PM MDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN AND NORTH
CENTRAL DEUEL COUNTIES THROUGH 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lisco, or 14 miles west of Oshkosh, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshkosh and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4158 10227 4121 10241 4125 10261 4139 10261
      4140 10264 4148 10264
TIME...MOT...LOC 2330Z 256DEG 16KT 4138 10262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 4:34 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
534 PM MDT Tue Jul 1 2025

NEZ004-020015-
Sheridan NE-
534 PM MDT Tue Jul 1 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SHERIDAN COUNTY
THROUGH 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles south of Hay Springs, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Snow Lake, Wickson Lake, Krause Lake, Diamond Lake, Smith Lake State
Wildlife Management Area, and Highway 250 crossing the Niobrara
River.

This includes the following highways...
 Highway 250 between mile markers 2 and 43.
 Highway 2 near mile marker 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4259 10277 4266 10240 4207 10234 4208 10270
      4209 10271 4210 10274 4244 10275 4244 10277
TIME...MOT...LOC 2333Z 258DEG 8KT 4250 10279

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 1, 5:16 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM MDT Tue Jul 1 2025

NEZ004-022-020100-
Sheridan NE-Garden NE-
616 PM MDT Tue Jul 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 15 miles east of Alliance, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Patterson Lake,
Lakeside, and Krause Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 13.
 Highway 2 between mile markers 98 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4205 10268 4223 10266 4224 10225 4197 10229
TIME...MOT...LOC 0016Z 276DEG 11KT 4214 10258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 1, 6:29 PM MST
Where
Sheridan County, 2.66 mi WNW of Antioch
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.080, -102.630

Hail, Sheridan

When
July 1, 6:50 PM MST
Where
Sheridan County, 0.51 mi E of Lakeside
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.070, -102.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272921, 1272923.